Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 50, NWS Midland/Odessa, TX

July 28, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 1997, 2:27 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 2:27 PM CDT (19:27 UTC)
Expired
Jul 28, 1997, 5:25 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 281928
FFWMAF
TXC243-282225-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
227 PM CDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 525 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTH CENTRAL JEFF DAVIS COUNTY

VERY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS CONTINUE TO
AFFECT JEFF DAVIS COUNTY...ABOUT 25 MILES NORTHWEST OF FORT DAVIS.
DOPPLER RADAR HAS ESTIMATED OVER ONE AND A HALF INCHES OF RAIN PER
HOUR OVER THIS REGION...IN THE VICINITY OF HIGHWAY 118. THIS AREA
RECEIVED HEAVY RAINFALL YESTERDAY...WITH ADDITIONAL RAINS LIKELY TO
CAUSE FLASH FLOODING.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL& ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
STAY TUNED TO YOUR LOCAL RADIO...TELEVISION STATIONS OR...YOUR CABLE
TELEVISION OUTLET FOR THE LATEST UPDATES CONCERNING THIS WEATHER
SITUATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:21 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 28, 2:21 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
219 PM CDT MON JUL 28 1997

LATEST 4KM VIS LOOP INDICATES CU FIELD DEVELOPING ACROSS NE FA
WITH ISOLATED TO WIDELY SCATTERED TSRA OVER OTHER PORTIONS OF FA.
KMAF WSR-88D DATA INDICATES STRONGEST RETURNS NEAR ALPINE. RECENT
SPOTTER REPORTS FROM THE ALPINE AREA INDICATES HEAVY RAINFALL
AMOUNTS...SMALL HAIL...AND STRONG WINDS ASSOCIATED WITH THESE
STORMS.

MODELS CONTINUE THETA-E RIDGE ACROSS PARTS OF THE WESTERN FA THROUGH
WEDNESDAY. WITH INSTABILITY CONTINUING IN THIS AREA...SEE NEED
FOR ONLY SLIGHT ADJUSTMENTS TO POPS AT LEAST THROUGH THE FIRST TWO
PERIODS FROM PREVIOUS PACKAGE. BY TOMORROW AFTERNOON...MODELS PUSH A
WEAK COLD FRONT THROUGH PB. IF MODELS VERIFY...THIS BOUNDARY MAY
ALSO SERVE AS A FOCUS FOR TSRA ACTIVITY TOMORROW AFTERNOON AND
CONTINUING INTO THE THIRD PERIOD...ESPECIALLY GIVEN THE SE FLOW OF
SURFACE MOISTURE INTO THE AREA CONTINUING.

TEMPERATURES ARE VERY CLOSE TO GUIDANCE...HAVE ADJUSTED SOME TO
REFLECT PERSISTENCE.

THANKS TO KLBB FOR COORDINATION!

MAF 71/96 --/--
CNM 74/99 20/10
MRF 60/85 30/20
P07 75/94 --/--

HUBER/BRITE

In the hours before

Special weather statement, Jul 28, 11:29 AM CDT, 2 hours 58 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1126 AM CDT (1026 AM MDT) MON JUL 28 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:

THE SOUNDING THIS MORNING AT MIDLAND INDICATED AN UNSTABLE ATMOSPHERE
OVER THE OUTLOOK AREA WITH ESTIMATED VALUES FOR LI AND CAPE IN
THE -4 AND 1500 J/KG RANGE RESPECTIVELY. ALSO, A WEAK EASTERLY WAVE
IS CURRENTLY MOVING ACROSS SOUTH-CENTRAL TEXAS. TROPICAL MOISTURE
CONTINUES TO MOVE FROM MEXICO ACROSS EASTERN ARIZONA...NEW
MEXICO...AND THE WESTERN PORTIONS OF THE OUTLOOK AREA. HIGH PRESSURE
CONTINUES TO DOMINATE THE UPPER-AIR PATTERN.

WITH NO REAL SURFACE BOUNDARY TO INITIATE THUNDERSTORM
DEVELOPMENT...EXPECT MOST ACTIVITY TO DEVELOP THROUGHOUT THE
MOUNTAINS OF THE WESTERN AND SOUTHWESTERN OUTLOOK AREA. ANY
THUNDERSTORMS THAT MAY DEVELOP ARE EXPECTED ALONG AND WEST OF A
CARLSBAD...KERMIT...FORT STOCKTON...SANDERSON LINE. THE MAIN THREAT
WILL BE LOCALLY HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

HUBER/GRIFFIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:04 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.